Alert archive / Iowa / Tornado Warnings in 2019
Tornado Warning 11, NWS Des Moines, IA
NWS Des Moines, IA issued this tornado warning at May 29, 2019, 7:53 PM CDT for Grundy County, Hardin County, Marshall County, Iowa. It was in force for 37 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 29, 2019, 7:53 PM CDT (00:53 UTC)
- Expired
- May 29, 2019, 8:30 PM CDT
- In force
- 37 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.0 in
Counties Grundy County, IA, Hardin County, IA, Marshall County, IA
The radar
The Des Moines radar (KDMX), 72 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 8:14 PM CDT | FUNNEL CLOUD | 1 Ne Whitten, IA | |
| May 29, 8:30 PM CDT | FUNNEL CLOUD | 3 N Whitten, IA | |
| May 29, 8:35 PM CDT | TORNADO | 1 Ssw Eldora, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 37 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.9 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 614 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 778 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.3
The text
As transmitted.
586
WFUS53 KDMX 300053
TORDMX
IAC075-083-127-300130-
/O.NEW.KDMX.TO.W.0011.190530T0053Z-190530T0130Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Des Moines IA
753 PM CDT Wed May 29 2019
The National Weather Service in Des Moines has issued a
* Tornado Warning for...
Southeastern Hardin County in central Iowa...
Northwestern Marshall County in central Iowa...
West central Grundy County in central Iowa...
* Until 830 PM CDT.
* At 752 PM CDT, a severe thunderstorm capable of producing a tornado
was located 9 miles southwest of Eldora, moving northeast at 25
mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation. Funnel clouds have been
reported with this storm.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Eldora around 820 PM CDT.
Other locations impacted by this tornadic thunderstorm include New
Providence, Whitten, Union, Eldora Municipal Airport, Pine Lake State
Park and Owasa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Des Moines .
&&
LAT...LON 4214 9313 4219 9323 4221 9323 4221 9326
4223 9330 4243 9320 4230 9290
TIME...MOT...LOC 0052Z 211DEG 20KT 4224 9320
TORNADO...RADAR INDICATED
HAIL...0.00IN
$$
Ansorge1 follow-up statement
408
WWUS53 KDMX 300110
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
810 PM CDT Wed May 29 2019
IAC127-300119-
/O.CAN.KDMX.TO.W.0011.000000T0000Z-190530T0130Z/
Marshall IA-
810 PM CDT Wed May 29 2019
...THE TORNADO WARNING FOR NORTHWESTERN MARSHALL COUNTY IS
CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
LAT...LON 4221 9303 4227 9328 4243 9320 4230 9290
TIME...MOT...LOC 0109Z 208DEG 12KT 4227 9303
$$
IAC075-083-300130-
/O.CON.KDMX.TO.W.0011.000000T0000Z-190530T0130Z/
Hardin IA-Grundy IA-
810 PM CDT Wed May 29 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR
SOUTHEASTERN HARDIN AND WEST CENTRAL GRUNDY COUNTIES...
At 809 PM CDT, a severe thunderstorm capable of producing a tornado
was located 7 miles southeast of Eldora, moving northeast at 15 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Eldora around 830 PM CDT.
Other locations impacted by this tornadic thunderstorm include New
Providence, Whitten, Union, Eldora Municipal Airport, Pine Lake State
Park and Owasa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
If a tornado or other severe weather is spotted, report it to the
National Weather Service or your local nearest law enforcement agency
who will send your report. This act may save lives of others in the
path of dangerous weather.
&&
LAT...LON 4221 9303 4227 9328 4243 9320 4230 9290
TIME...MOT...LOC 0109Z 208DEG 12KT 4227 9303
TORNADO...RADAR INDICATED
HAIL...0.00IN
$$
AnsorgeWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at May 29, 6:36 PM CDT, 1 hour 17 minutes earlier.
Area forecast discussion, May 29, 6:36 PM CDT, 1 hour 17 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 636 PM CDT Wed May 29 2019 ...Updated 00z Aviation... .SHORT TERM.../Tonight through Thursday/ Issued at 317 PM CDT Wed May 29 2019 .Short Term /Tonight through Thursday Night/... Confidence: Medium to High Main challenge continues the upper level system over the area. Weak convergence and wind shift along the trough extending from northwest Iowa back southeast to the low near Des Moines...then east southeast along the warm front should be the focus for some shower and thunderstorm development this afternoon and evening. Though parameters have been muted so far, both instability and convergence continues to increase which may lead to possible landspouts or funnel clouds late this afternoon/early evening. Will be monitoring for that through the remainder of the afternoon/early evening. Overall there has been a lessening of available moisture, but even with the lowering trends...PWATs are still running about an inch over the east and north at this time. Current 1 to 3 hour flash flood guidance is running about 1.25 inches. Some of the showers may produce brief locally heavy downpours with a quick half inch to inch of rain in a few locations...but confidence on coverage and overall location remains low so will not be issuing any headlines today. Probably the more likely areas would be near the upper level low over northwest Iowa and in the warm sector just east of Des Moines where the weak warm front/stationary front is currently situated. With the convection/showers being partly driven by daytime heating...the activity will lessen after sunset tonight. With saturated ground...possible rain...and light winds overnight have added fog to the grids...especially over the north toward morning. Lows tonight will drop into the lower 50s south to the upper 50s in the south. Thursday will see the upper level low drifting south with additional afternoon showers and isolated thunderstorms redeveloping. Clouds will continue over the south...so highs there will be cooler than the northern areas with readings in the upper 70s north by late afternoon. Lows Thursday night will fall back into the mid to upper 50s. .LONG TERM.../Thursday night through Wednesday/ Issued at 317 PM CDT Wed May 29 2019 .Long Term /Friday through Wednesday/... Confidence: Medium The upper level system will gradually shift south by Friday morning with a weak ridge of high pressure settling moving over the area through early afternoon. Height falls will already be occurring in the afternoon hours with potential for afternoon cumulus as the ridge slides to the east. The Euro and GFS both suggest the possibility of a passing shower during the daytime heating, though confidence remains low at this time. However, with this year being so wet and the soil moisture as high as it is, it is possible that this might occur and we may need to update the forecast by tomorrow. Highs Friday will be warmer than the past few days with afternoon readings reaching the 80s during the day. Mild conditions will continue into the weekend just ahead of the approaching northern stream shortwave/cold front Saturday afternoon. With MUCAPE pushing 1000 to 1500 J/KG by late day, a few storms may become strong. 0 to 6 km bulk shear is marginal through the day as well so widespread problems are not expected. Highs Saturday will remain in the lower 70s north to the lower 80s southwest. Another mainly dry day is anticipated on Sunday as the next ridge of high pressure quickly traverses east. For the remainder of the period, there are some timing differences between the GFS and the Euro. The GFS brings the next chances for rain into the area already on Monday, with the Euro model keeping the next trough west of the region through Tuesday. Confidence in Days 6-7 thus has been lowered, though with a longwave trough setting up over the Yucatan and some energy being pushed east in the northern stream toward Iowa, it appears that during Monday to Wednesday, there will be at least a chance for showers and thunderstorms for one day...possibly two. Highs during the period will remain pleasant for early June, mainly in the 70s and 80s with a trend toward the mid to upper 80s by Wednesday. && .AVIATION.../For the 00Z TAFS through 00Z Thursday evening/ Issued at 633 PM CDT Wed May 29 2019 Low pressure system will linger over Iowa through the period. Ceilings will lower overnight, some locations with IFR conditions. Elsewhere widespread low-end MVFR CIGs. Patchy fog could send visibilities to around 1 mile in some locations, especially with the saturated ground. Atmosphere will have plenty of moisture to work with overnight that can restrict visibility. && .HYDROLOGY... Issued at 317 PM CDT Wed May 29 2019 Area flood warnings continue for the southeast where many county roads remain impacted by yesterdays heavy rainfall. Elsewhere, river flood warnings are also in effect with impacts expected through this week and into the weekend for some locations. Any additional rainfall over the next 7 days will prolong the soggy conditions and high soil moisture across the region. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...REV LONG TERM...REV AVIATION...Krull HYDROLOGY...REV
Hazardous weather outlook, May 29, 3:36 PM CDT, 4 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 336 PM CDT Wed May 29 2019 IAZ004-005-015-023>025-033>037-044>049-059>062-073>075-084>086- 095>097-302045- Emmet-Kossuth-Palo Alto-Pocahontas-Humboldt-Wright-Sac-Calhoun- Webster-Hamilton-Hardin-Crawford-Carroll-Greene-Boone-Story- Marshall-Dallas-Polk-Jasper-Poweshiek-Warren-Marion-Mahaska-Lucas- Monroe-Wapello-Wayne-Appanoose-Davis- 336 PM CDT Wed May 29 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Scattered thunderstorms are possible this afternoon and evening. Isolated severe storms may occur with quarter sized hail, 60 mph winds and a funnel cloud or landspout tornado possible. River Flood Watches and Warnings are in effect for parts of the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Scattered thunderstorms are forecast for Saturday and again early next week. At this time, the threat for severe weather appears low. .SPOTTER INFORMATION STATEMENT... IAZ006-007-016-017-026>028-038-039-050-057-058-070>072-081>083- 092>094-302045- Winnebago-Worth-Hancock-Cerro Gordo-Franklin-Butler-Bremer-Grundy- Black Hawk-Tama-Audubon-Guthrie-Cass-Adair-Madison-Adams-Union- Clarke-Taylor-Ringgold-Decatur- 336 PM CDT Wed May 29 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight A few thunderstorms are possible this afternoon. The threat for severe weather is low. River Flood Watches and Warnings are in effect for parts of the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Scattered thunderstorms are forecast for Saturday and again early next week. At this time, the threat for severe weather appears low. .SPOTTER INFORMATION STATEMENT... REV
In the hours before
Local storm report, May 29, 7:23 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
723 PM CDT WED MAY 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0718 PM TORNADO 3 WSW DEEP RIVER 41.56N 92.43W
05/29/2019 POWESHIEK IA LAW ENFORCEMENT
***1 INJURY*** INJURY REPORTED AT A PREVIOUS
FARMSTEAD WITH DAMAGE. DAMAGE TO AN
OUTBUILDING, TORNADO HAD LIFTED AND WAS BACK
ON THE GROUND.
&&
MJBLocal storm report, May 29, 7:31 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
731 PM CDT WED MAY 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0728 PM TORNADO 1 ENE DEEP RIVER 41.59N 92.36W
05/29/2019 POWESHIEK IA LAW ENFORCEMENT
TORNADO HAD LIFTED, NOW BACK ON THE GROUND.
&&
MJBLocal storm report, May 29, 7:35 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
735 PM CDT WED MAY 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0734 PM FUNNEL CLOUD 2 N RADCLIFFE 42.34N 93.43W
05/29/2019 HARDIN IA PUBLIC
FUNNEL CLOUD OBSERVED FROM AMES.
&&
ANSORGELocal storm report, May 29, 7:36 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
736 PM CDT WED MAY 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0736 PM FUNNEL CLOUD 5 NNE CLEMONS 42.18N 93.12W
05/29/2019 MARSHALL IA TRAINED SPOTTER
&&
ANSORGELocal storm report, May 29, 7:39 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
739 PM CDT WED MAY 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM FUNNEL CLOUD 2 S BUCKEYE 42.39N 93.38W
05/29/2019 HARDIN IA PUBLIC
VIA SOCIAL MEDIA.
&&
ANSORGELocal storm report, May 29, 7:42 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
742 PM CDT WED MAY 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM FUNNEL CLOUD 4 NE RADCLIFFE 42.36N 93.38W
05/29/2019 HARDIN IA TRAINED SPOTTER
BRIEF FUNNEL CLOUD.
&&
ANSORGEThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 7:06 PM CDT | Tornado Warning | DMX | Poweshiek | 24 min |
| May 29, 7:28 PM CDT | Tornado Warning | DMX | Poweshiek | 17 min |
| May 29, 7:45 PM CDT | Tornado Warning | DMX | Wright | 30 min |
| May 29, 7:48 PM CDT | Tornado Warning | DMX | Hardin | 27 min |
| May 29, 8:02 PM CDT | Tornado Warning | DMX | Cerro Gordo, Franklin, Hancock, Wright | 28 min |
| May 29, 8:20 PM CDT | Tornado Warning | DMX | Grundy, Hardin | 40 min |
| May 29, 8:29 PM CDT | Tornado Warning | DMX | Hardin | 16 min |
| May 29, 8:42 PM CDT | Tornado Warning | DMX | Franklin, Grundy, Hardin | 48 min |
| May 29, 9:13 PM CDT | Tornado Warning | DMX | Butler, Franklin | 32 min |
| May 29, 10:22 PM CDT | Special Weather Statement | DMX | Bremer | 53 min |
| May 29, 10:30 PM CDT | Severe Thunderstorm Warning | DMX | Bremer | 30 min |
Nearby
Tornado Warnings in Iowa, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.